zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Approximate homomorphisms. (English) Zbl 0806.47056

Summary: We present a survey of ideas and results stemming from the following stability problem of S. M. Ulam. Given a group G 1 , a metric group G 2 and ε>0, find δ>0 such that, if f:G 1 G 2 satisfies d(f(xy),f(x)f(y))δ for all x,yG 1 , then there exists a homomorphism g:G 1 G 2 such that d(f(x),g(x))ε for all xG 1 . For Banach spaces the problem was solved by D. Hyers (1941) with δ=ε and g(x)=lim n f(2 n x)/2 n .

Section 2 deals with the case where G 1 is replaced by an Abelian semigroup S and G 2 by a sequentially complete locally convex topological vector space E. The necessity for the commutativity of S and the sequential completeness of E are also considered.

The method of invariant means is demonstrated in Section 3 for mappings from a right (left) amenable semigroup into the complex numbers.

In Section 4 we present results by the second author and others, where the Cauchy difference Cf(x,y)=f(x+y)-f(x)-f(y) may be unbounded but satisfies a weaker inequality.

Approximately multiplicative maps are discussed in Section 5, including a stability theorem for homomorphisms of rotations of the circle into itself and approximately multiplicative maps between Banach algebras.

Section 6 is devoted to the work of Z. Moszner (1985) on different definitions of stability.

Results by Z. Gajda and R. Ger (1987) on subadditive set valued mappings from an Abelian semigroup S to a class of subsets of a Banach space X are dealt with in Section 7. Furthermore, a result by A. Smajdor (1990) on the stability of a functional equation of Pexider type for set valued maps is presented.

Recent works of K. Baron and others on functional congruences, stemming from theorems of J. G. van der Corput (1940), are outlined in Section 8. Section 9 contains remarks and unsolved problems.


MSC:
47J05Equations involving nonlinear operators (general)
47H04Set-valued operators
39A10Additive difference equations
References:
[1]Aczél, J. andDhombres, J.,Functional Equations in Several Variables. Encyclopedia of Mathematics and its Applications, Vol. 31. Cambridge University Press, Cambridge, 1989.
[2]Baker, J. A.,The stability of the cosine equation. Proc. Amer. Math. Soc.80 (1980), 411–416. · doi:10.1090/S0002-9939-1980-0580995-3
[3]Baker, J. A.,On some mathematical characters. (Manuscript to appear in Glasnik Matematički).
[4]Baker, J. A., Lawrence, J. andZorzitto, F.,The stability of the equation f(x + y) = f(x)f(y). Proc. Amer. Math. Soc.74 (1979), 242–246.
[5]Baron, K.,A remark on the stability of the Cauchy equation. Wyż. SzkoŁa Ped. Krakow. Rocznik Nauk.-Dydakt. Prace Mat.11 (1985), 7–12.
[6]Baron, K. andKannapan, PL.,On the Pexider difference. Fund. Math.134 (1990), 247–254.
[7]Baron, K. andKannapan, PL.,On the Cauchy difference. (Manuscript submitted for publication).
[8]Baron, K. andVolkmann, P.,On the Cauchy equation modulo Z. Fund. Math.131 (1988), 143–148.
[9]Baron, K. andVolkmann, P.,On a theorem of van der Corput. (Manuscript submitted for publication).
[10]Brzdek, J.,On the Cauchy difference. (Manuscript submitted for publication).
[11]Cenzer, D.,The stability problem for transformations of the circle. Proc. Roy. Soc. Edinburgh Sect. A84 (1979), 279–281.
[12]Cenzer, D.,The stability problem: new results and counterexamples. Lett. in Math. Phys.10 (1985), 155–160. · Zbl 0595.39010 · doi:10.1007/BF00398152
[13]Cholewa, P. W.,The stability of the sine equation. Proc. Amer. Math. Soc.88 (1983), 631–634. · doi:10.1090/S0002-9939-1983-0702289-8
[14]Christensen, J. P. R.,On sets of Haar measure zero in Abelian Polish groups. Israel J. Math.13 (1972), 255–260. · Zbl 0249.43002 · doi:10.1007/BF02762799
[15]Van der Corput, J. G.,Goniometrische functies gekarakteriseerd door een functionaal betrekking. Euclides17 (1940), 55–75.
[16]Dicks, D.,Thesis. University of Waterloo, Waterloo, Ont., 1990. (Also:Remark 2. In:Report of the 27th Internat. Symp. on Functional Equations. Aequationes Math.39 (1990), 301.)
[17]Drljević, H.,On the respresentation of functionals and the stability of mappings in Hilbert and Banach spaces. In: Topics in Math. Analysis (Th. M. Rassias, Ed.). World Sci. Publ., Singapore, 1989, pp. 231–245.
[18]Fenyö, I. andForti, G. L.,On the inhomogeneous Cauchy functional equation. Stochastica5 (1981), 71–77.
[19]Forti, G. L.,On an alternative functional equation related to the Cauchy equation. Aequationes Math.24 (1982), 195–206. · Zbl 0517.39007 · doi:10.1007/BF02193044
[20]Forti, G. L.,Remark 11. In:Report of the 22nd Internat. Symp. on Functional Equations. Aequationes Math.29 (1985), 90–91. · Zbl 0593.39007 · doi:10.1007/BF02189806
[21]Forti, G. L.,The stability of homomorphisms and amenability with applications to functional equations. Abh. Math. Sem. Univ. Hamburg57 (1987), 215–226. · Zbl 0619.39012 · doi:10.1007/BF02941612
[22]Forti, G. L.,Remark 18. In:Report of the 27th Internat. Symp. on Functional Equations. Aequationes Math39 (1990), 309–310.
[23]Forti, G. L. andSchwaiger, J.,Stability of homomorphisms and completeness. C.R. Math. Rep. Acad. Sci. Canada11 (1989), 215–220.
[24]Gajda, Z.,On stability of the Cauchy equation on semigroups. Aequationes Math.36 (1988), 76–79. · Zbl 0658.39006 · doi:10.1007/BF01837972
[25]Gajda, Z.,On stability of additive mappings. Internat. J. Math. Math. Sci.14 (1991), 431–434. · Zbl 0739.39013 · doi:10.1155/S016117129100056X
[26]Gajda, Z.,Generalized invariant means and their application to the stability of homomorphisms. (Manuscript, submitted for publication).
[27]Gajda, Z. andGer, R.,Subadditive multifunctions and Hyers-Ulam stability. In: General Inequalities 5 (W. Walter, Ed.). [Internat. Ser. Numer. Math., Vol. 80]. Birkhäuser, Basel, 1987, pp. 281–291.
[28]Ger, R.,Superstability is not natural. In:Report on the 26th Internat. Symp. on Functional Equations. Aequationes Math.37 (1989), 68. · Zbl 0702.46004 · doi:10.1007/BF01836447
[29]Ger, R.,On functional inequalities stemming from stability questions. In: General Inequalities 6. (W. Walter, Ed.). [Internat. Ser. Numer. Math., Vol. 103]. Birkhäuser, Basel, 1992, pp. 227–240.
[30]Godini, G.,Set-valued Cauchy functional equation. Rev. Roumaine Math. Pures Appl.20 (1975), 1113–1121.
[31]Greenleaf, F. P.,Invariant means on topological groups. [Van Nostrand Math. Studies, Vol. 16]. New York, 1969.
[32]de laHarpe, P. andKaroubi, M.,Representations approchées d’un groupe dans une algebre de Banach. Manuscripta Math.22 (1977), 293–310. · Zbl 0371.22007 · doi:10.1007/BF01172669
[33]Hewitt, E. andRoss, K. A.,Abstract harmonic analysis. Academic Press, New York, 1963.
[34]Hyers, D. H.,On the stability of the linear functional equation. Proc. Nat. Acad. Sci. U.S.A.27 (1941), 222–224. · doi:10.1073/pnas.27.4.222
[35]Hyers, D. H.,The stability of homomorphisms and related topics. In: Global Analysis – Analysis on Manifolds (Th. M. Rassias, Ed.). Teubner, Leipzig, 1983, pp. 140–153.
[36]Isac, G. andRassias, Th. M.,On the Hyers-Ulam stability of Ψ-additive mappings. (Manuscript, to appear in J. Approx. Theory).
[37]Johnson, B. E.,Cohomology in Banach algebras [Memoirs Amer. Math. Soc., No. 127]. Amer. Math. Soc., Providence, RI, 1972.
[38]Johnson, B. E.,Approximately multiplicative functionals. J. London Math. Soc. (2)34 (1986), 489–510. · Zbl 0625.46059 · doi:10.1112/jlms/s2-34.3.489
[39]Johnson, B. E.,Approximately multiplicative maps between Banach algebras. J. London Math. Soc. (2)37 (1988), 294–316. · Zbl 0652.46031 · doi:10.1112/jlms/s2-37.2.294
[40]Lawrence, J.,The stability of multiplicative semi-group homomorphisms to real normed algebras. Aequationes Math.28 (1985), 94–101. · Zbl 0594.46047 · doi:10.1007/BF02189397
[41]Moszner, Z.,Sur la stabilité de l’équation d’homomorphisme. Aequationes Math.29 (1985), 290–306. · Zbl 0583.39012 · doi:10.1007/BF02189833
[42]Moszner, Z.,Sur la definition de Hyers de la stabilité de l’équation fonctionelle. Opuscula Math.3 (1987), 47–57 (1988).
[43]Rassias, Th. M.,On the stability of the linear mapping in Banach spaces. Proc. Amer. Math. Soc72 (1978), 297–300. · doi:10.1090/S0002-9939-1978-0507327-1
[44]Rassias, Th. M.,The stability of mappings and related topics. In:Report on the 27th Internat. Symp. on Functional Equations. Aequationes Math.39 (1990), 292–293.Problem 16, 2deg. (SameReport, p. 309.)
[45]Rassias, Th. M.,On a modified Hyers – Ulam sequence. J. Math. Anal. Appl.158 (1991), 106–113. · Zbl 0746.46038 · doi:10.1016/0022-247X(91)90270-A
[46]Rassias, Th. M. andŠemrl, P.,On the behavior of mappings which do not satisfy Hyers – Ulam stability. (Manuscript 1, to appear in Proc. Amer. Math. Soc., 1992).
[47]Rassias, Th. M. andŠemrl, P.,On the Hyers – Ulam stability of linear mappings. (Manuscript 2, to appear in J. Math. Anal. Appl.).
[48]Rassias, Th. M. andTabor, J.,On approximately additive mappings in Banach spaces. (Manuscript).
[49]Rätz, J.,On approximately additive mappings. In: General Inequalities 2 (E. F. Beckenbach, Ed.). [Internat. Ser. Numer. Math., Vol. 47]. Birkhäuser, Basel, 1980, pp. 233–251.
[50]Sablik, M.,A functional congruence revisited. In:Report on the 28th Internat. Symp. on Functional Equations. Aequationes Math.41 (1991), 273.
[51]Schwaiger, J.,Remark 12. In:Report on the 25th Internat. Symp. on Functional Equations. Aequationes Math.35 (1988), 120–121.
[52]Skof, F.,On the approximation of locally δ-additive mappings (Italian). Atti Accad. Sci. Torino Cl. Sci. Fis. Mat. Nat.117 (1983), 377–389.
[53]Smajdor, A.,Hyers – Ulam stability for set-valued functions. In:Report on the 27th Internat. Symp. on Functonal Equations. Aequationes Math.39 (1990), 297. · Zbl 0706.39006 · doi:10.1007/BF01833142
[54]Steinhaus, H.,Sur les distances des points dans les ensembles de mesure positive. Fund. Math.1 (1920), 93–104.
[55]Székelyhidi, L., (a)Note on a stability theorem. Canad. Math. Bull.25 (1982), 500–501. · Zbl 0505.39002 · doi:10.4153/CMB-1982-074-0
[56]Székelyhidi, L., (b)On a theorem of Baker, Lawrence and Zoritto. Proc. Amer. Math. Soc.84 (1982), 95–96.
[57]Székelyhidi, L.,Remark 17. In:Report on the 22nd Intern. Symp. on Functional Equations. Aequationes Math.29 (1985), 95–96.
[58]Székelyhidi, L.,Note on Hyer’s theorem. C.R. Math. Rep. Acad. Sci. Canada8 (1986), 127–129.
[59]Székelyhidi,Remarks on Hyer’s theorem. Publ. Math. Debrecen34 (1987), 131–135.
[60]Turdza, E.,Stability of Cauchy equations. Wyż. Szkoła Ped. Krakow. Rocznik Nauk-Dydakt. Prace Mat.10 (1982), 141–145.
[61]Ulam, S. M.,A collection of mathematical problems. Interscience Publ., New York, 1960. (Also:Problems in modern mathematics. Wiley, New York, 1964.)
[62]Ulam, S. M.,Sets, numbers and universes. Mass. Inst. of Tech. Press, Cambridge, MA, 1974.